Medications are specifically designed to treat health problems. However, sometimes, certain drugs may trigger allergies and numerous unwanted side-effects. Some of these side-effects encompass hair loss or hair growth abnormalities in general. Namely, one's hair may grow excessively, or may fall out, changing its texture or even color. Fortunately, most of these negative changes are not permanent since drug allergies and drug side-effects disappear once the patient stops taking the drug in question.
Reasons behind Drug-Caused Hair Loss
Basically, some drugs interfere with the hair formation processes in the scalp area, leading to hair loss. Naturally, our hair exists through phases. It grows for about three to four years, only to stay idle for three months and fall out afterwards, being completely replaced by new hair.
However, drugs can interfere with some of these phases, leading to hair loss. The most common type of drug-induced hair loss is telogen effluvium, starting to take place about two months once a person starts taking the drug. Simply, the drugs taken lead to a premature resting phase of the hair, leading to early hair loss, before the lost hair can be replaced. When people are experiencing this type of hair loss they lose about 150 hairs daily.
On the other hand, drugs can interfere with the anagen phase too, leading to a condition called anagen effluvium, inhibiting the dividing process of the matrix hair cells. This happens during the normal growing phase of the hair, a couple of days, or even months, after taking the drug. Chemotherapy is the most common cause behind this type of hair loss and it commonly affects eyebrows and other bodily hair as well.
The Drugs behind Hair Loss
Some of the most frequently known causes of hair loss, when it comes to medications, encompass acne medications, antibiotics and antifungal drugs, antidepressants, birth control pills, blood thinners, medications for lowering blood cholesterol levels and suppressing the immune system or drugs for treating conditions such as epilepsy, hypertension, Parkinson's disease, obesity etc. Moreover, steroids, thyroid drugs, mood stabilizers and many other types of medications may lead to drug-induced hair loss.
As far as chemotherapy is concerned, the drugs related to hair loss in this case are adriamycin, cyclophosphamide, dactinomycin, docetaxel, doxorubicin, etoposide, ifosfamide, irinotecan, paclitaxel and others.
Diagnosis and Treatment for Drug-Induced Hair Loss
Upon seeking medical assistance for hair loss, your doctor will ask you numerous questions about your lifestyle, health history and hair loss characteristics. He/she will examine your hair and perform numerous tests in order to find or rule out underlying illnesses which might trigger hair loss.
If drugs you are taking are the main culprit, you will be advised to stop taking them. If this fails to stop hair loss, scalp hypothermia, cooling of the scalp or some other, alternative measures may need to be put to action.